Nivolumab and Ipilimumab Dual Therapy for Renal Cell Carcinoma

Highlighted
Occasional Contributor

Nivolumab and Ipilimumab Dual Therapy for Renal Cell Carcinoma

So, two and a half years into my life with renal (kidney) cancer, immunotherapy is underway.

Nivolumab and Ipilimumab have been used to treat melanoma in recent years and is now being made available for renal cancer patients. It was only introduced to the PDS four months ago. 

There seems to be quite a lot of information about the drugs, how they work and potential side effects, but I have found little in the way of patients personal experience with this treatment. That in mind I would like to share my experience over the next few months while these drugs flow through my system.

As a base line i'm 54, a bloke who is resonably fit, non smoker, previously a social drinker. Happy to eat my vegies and fruit and enjoy activites that involve some exercise.

My left kidney was removed soon after diagnosis, six months later I had radiotherapy to Lymph nodes in my chest, six months after that further radiotherapy was given to the same area.

After a year of just surveillance, my recent CT showed spots on my right lung which are now being treated with Immunotherapy.  (22.07.2019)

 

First treatment was just over week ago, if all goes to plan it will continue every 21 days for a total of 4 cycles. After that the Nivolumab will continue every 2 weeks.


Like traditional chemotherapy drugs Nivolumab and Ipilimumad are given via an intravenous drip. The process took about two hours with saline flushes in between.


Side effects during the treatment were zero, I felt exhausted at the end of the day but had been quite nervous before hand, and during the the treatment so put that down to anxiety.


Over the next four days I experienced all the symptoms you would expect from a virus or nasty cold.
Head ache, muscle ache, loose motions, swollen glands in the neck, slightly dizzy, tiredness and fatigue. I also had a couple of very brief sensations of nausia. These were all pretty minor, the biggest problem was brain fog and finding it hard to concentrate.


By day five the worst was over, I continue to have a very mild head ache and feel a similar fatigue to that experienced during radiotherapy. I also have an ache in the area treated by radiotherapy.
All this has been discussed with the incredible oncology team who look after me, I have been advised to keep checking my temperature and report anything of concern. Otherwise my experience is apparently quite unremarkable so far. (29.07.2019)

 

Second Treatment Postponed. A quick update. Due to blood results showing poor kidney function the next round of treatment has been delayed a week.

I’m good at keeping hydrated but by increasing my fluid intake should solve the issue.

 

Over the last three weeks the sides effects have been quite easy to cope with. Very mild head aches rarely needing Panadol. A rash has developed at the top of both my inner arms, a similar rash also appeared on my lower back. Using a sorbolene cream there is little irritation, if it becomes uncomfortable I just apply more.

Over the last couple of days, before the next treatment was due I was starting to feel quite unwell. Very tired all the time, unpleasant head ache and neck ache. Shooting pain through my jaw and forehead. Having increased my fluid intake over the last few days I am feeling well. (12.08.2019)

 

Second Treatment went ahead one week ago. This time with a dose reduction of 10% , also I’m aware that an increase in hydration is vital.
The side effects have been greatly reduced, still the immune response of cold systems. Also the rash under my arms and lower back have become more sensitive. Fatigue is noticeable and every activity takes longer. All quite minor though, and quite easily controlled. This all became noticeable on day two and have slowly settled throughout the week. (26.08.19)

 

Third Treatment went ahead one week ago. As before at the reduced dose and a conscious effort on my part to drink more water.

Some slightly different side effects this time, the feeling of having a cold or flu were barely noticeable. Instead I experienced aches in my muscles and joints. Neck, shoulders, upper arms, knees and calf. Light exercise and a couple of times panadol reduced the discomfort. I contacted the oncology ward and was advised to present to the hospital if these symptoms continued or became worse. A week on and apart from fatigue and the previously mentioned rash, im feeling pretty good. (16.09.2019)

 

(I understand from a pharmacist, oncology registrar and some online research that only 20 to 30% of people tolerate the dual treatment this far.  Not sure how acurate that is but if correct i've been lucky not to have a serious reaction so far.)

3 REPLIES 3
Occasional Contributor

Re: Nivolumab and Ipilimumab Dual Therapy for Renal Cell Carcinoma

Nivolumab, Ipilimuma treatment for metastatic renal cell carcinoma Summery

 

Infusion One / week 1

No side effects during treatment.

Flu like symptoms for a few days following.

Minor head aches continued, occasional panadol.

Fatigue continued.

Rash on upper arms and lower back, sorbaline cream.

Dehydration towards third week, increased fluid intake.

Infusion Two / week 3 cancelled due to poor kidney function (poor hydration).

Infusion Two / week 4 medication decreased by 10%.

Increase fluid intake.

Slight Nausia during saline flush.

Minor cold like symptoms for a few day after treatment.

Occasional minor headache.

Faigue Continues.

Rash on upper arms and lower back, sorbaline cream.

Infusion Three / week 7

Very slight cold / flu symptoms for a few day following.

Muscle aches, neck shoulders, upper arms, knees and calfs. Exercise and occasional panadol.

Fatigue continues, rash on lower back and under arms controlled with sorbolene cream.

 

 

New Contributor

Re: Nivolumab and Ipilimumab Dual Therapy for Renal Cell Carcinoma

Hi,

I just answered your reply to my post and then saw you had your own post!  As I was on 2 immuno drugs as you are, fatigue was a big problem almost from the start.  I would sleep 12 hours at night then even take a nap during the day.   My only other side effect during the beginning of treatments was a skin rash that as treatments continued never went away even with medication.  It started on lower arms, then eventually went to upper arms then legs.   After treatment was discontinued had to go to dermatologist and he gave me steroid cream which has helped alot.  Your doctor sounds great.  Mine is too in her own way.  She is really more of a scientistbut has always been encouraging with my good results on the immuno drugs.

Good luck in your continued treatments.

CiennaR

Reply
0 Kudos
Cancer Council Team

Re: Nivolumab and Ipilimumab Dual Therapy for Renal Cell Carcinoma

All fixed @NotaBergen Smiley Happy

Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.